The widely used blood thinner warfarin – also known as Coumadin – may raise the risk of severe bleeding inside the skull by much more than previously thought, a new study suggests.
Researchers examined data from nearly 32,000 U.S. veterans, aged 75 and older, with a common heart rhythm disorder called atrial fibrillation. The investigators found that almost one in three suffered and “intracranial” bleed while taking warfarin for the condition.
“Atrial fibrillation (“a-fib”) is a common heart rhythm disorder in elderly patients. And in patients with a-fib treatment with the blood thinner warfarin reduces the risk of stroke by nearly two-thirds,” explained study lead author Dr. John Dodson.
“However, many clinicians are hesitant to prescribe warfarin in elderly patients, often because of concerns over head trauma due to falls, which can result in catastrophic bleeding,” said Dodson. He is assistant professor of medicine at NYU Langone Medical Center in New York City.
Dodson noted that, until now, “no large study has looked at how common traumatic intracranial bleeding is in clinical practice, or if there are conditions that make patients higher risk.”
The study, tracking outcomes between 2002 and 2012, found that rates of traumatic intracranial bleeding among seniors with atrial fibrillation was higher than previously reported.
“Nearly one-third of patients experienced more than one episode of traumatic intracranial bleeding” Dodson pointed out, and many patients “also still experienced strokes during this time period.”
“As the elderly population continues to grow, the incidence of conditions like atrial fibrillation also rises. And the mainstay of treatment continues to be blood thinners such as warfarin,” said Dr. Richard Temes, director of the Center for Neurocritical Care at North Shore University Hospital in Manhasset, N.Y.
Temes said that newer (and much pricier) blood thinners – drugs such as Eliquis, Pradaxa, and Xarelto – have recently been developed, but come with their own problems. “As physicians, we need to carefully weigh the risks of using blood thinners in the elderly population, which is prone to falls and head injury, with the risks of stroke,” he said.
The study was funded by the U.S. National Institutes of Health and published online March 9 in the journal JAMA Cardiology.
As you may know from some of my previous blogs, I have (had) a-fib. However, I have been symptom free since April of 2015, almost a year. Atrial fibrillation is a lifestyle issue. Rather than use blood thinners to reduce the risk of stroke, it’s much better to resolve the a-fib and eliminate the problem.
This is accomplished by improving exercise, reducing stress (or increasing adaptation to stress), and improving the quality of sleep. In my case, I needed to decrease the intensity of exercise (most people need to add daily exercise). Simple supplementation of minerals (especially magnesium), vitamin B2 and B3, and Gymnema to control my hypoglycemia completed my protocol.
The most alarming aspect of this study was that the subjects continued to suffer strokes despite the use of warfarin. Warfarin doesn’t treat a-fib, it supposedly treats the risk of stroke as a consequence of a-fib. This study suggests it doesn’t even reduce that risk.
The Bottom Line:
Warfarin is rat poison. It works by causing the rat to bleed to death. The therapeutic level and lethal levels of this drug are very close and sometimes indistinguishable. The new generation blood thinners are no better. Try to avoid these drugs at all cost. If you have a-fib, seek a qualified holistic physician who will help you improve your lifestyle and eliminate the a-fib.
Source: March 9, 2016 National Institutes of Health